Asked by Lisa, Pennsylvania
My daughter started taking Zoloft for anxiety two weeks ago and since then, she has gone from talking to me every day to not speaking to me for days. We were very close, and now she gives me the cold shoulder. Her response is she doesn't want to talk and she is depressed. She has more or less cut herself off from her family. Is this a side effect?
Mental Health Expert
Dr. Charles Raison
Emory University Medical School
The short answer to your question is anything is possible when one starts a new medication, so it is possible that the Zoloft (sertraline) is affecting her behavior in the way you describe. It is also quite possible that her depression is worsening, leading to her increased withdrawal. Two weeks is not enough time for the medication to be anywhere near fully effective, so it is quite possible that her depression could have worsened on its own.
Let's talk a little more about potential bad effects that people sometimes experience when they first start an antidepressant such as Zoloft.
Common initial side effects are nausea, sleep disturbance, anxiety and loss of sexual desire. Nausea usually improves; the other side effects tend to persist to one degree or another. While troublesome, these side effects are not dangerous.
Every once in a while, a person will have a more concerning initial reaction to an antidepressant. Studies suggest that rarely people younger than 25 will have an increase in suicidal thinking when they start an antidepressant compared with starting a placebo. Why this happens is unknown.
Serotonin antidepressants such as Zoloft are known to agitate some people, and this has been seen as a culprit. Antidepressants appear capable of inducing mania in vulnerable individuals, and many of us think this probably also helps explain why life-saving drugs such as antidepressants can very occasionally go sour.
Many studies show that antidepressants are lifesavers. Overall, they decrease suicide in depressed individuals, so I don't want to leave you with a sense that I am down on medications for depression -- far from it. But I do monitor people carefully whenever I start them on a new medication.
In the case of your daughter, let me strongly recommend you get in contact with her -- don't wait for her to get in contact with you. I'd talk to her directly about the withdrawal and see whether it something specific to you or whether something else is going on.
If she is feeling more depressed or has thoughts of hurting herself or if she is agitated and not sleeping, I'd get her to her clinician immediately for additional evaluation.
|Most Viewed||Most Emailed||Top Searches|
CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.
The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.